High Wind, Central Oregon Coast
- When
- November 15, 2:00 PM PST to 6:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 93 kt (107 mph) measured gust
- Reported by
- Trained Spotter
Reported at Rockaway Beach.
A strong Pacific storm brought strong and damaging winds to portions of northwest Oregon. This storm resulted in downed trees and power outages in various communities around the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong Pacific storm brought strong and damaging winds to portions of northwest Oregon. This storm resulted in downed trees and power outages in various communities around the area. In one case, downed trees and power lines closed Highway 53 in the North Oregon Coast Range for a time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 15, 8:30 AM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST WED NOV 15 2006
.SYNOPSIS...A STRONG COLD FRONT WILL REACH THE NORTH COAST THIS
AFTERNOON AND MOVE SE THROUGH THE FORECAST THIS EVENING. WEAK ONSHORE
FLOW WILL KEEP A THREAT OF SHOWERS OVER THE AREA THROUGH THE END OF
THE WEEK. THE NEXT SIGNIFICANT SYSTEM WILL APPROACH THE PAC NW LATE
IN THE WEEKEND.
&&
.SHORT TERM...WATER VAPOR SATELLITE IMAGERY SHOWS DRY SLOT AROUND 48N
130W HEADED FOR VANCOUVER ISLAND AND QUICKSCAT SATELLITE IMAGERY FROM
NEAR THE SAME TIME HAS CORRESPONDING WINDS IN THE 40-50 KT RANGE.
GRADIENT ON THE SOUTH WASHINGTON AND NORTH OREGON COAST PEAKS
SOMETIME LATE MORNING BUT THE GRADIENT ALONG THE COAST STAYS UP
THROUGH AFTERNOON...PROMOTING BARRIER JET. NAM AND GFS CONTINUE TO
SHOW BOUNDARY LAYER WIND IN EXCESS OF 50 KTS ALONG THE COAST
TODAY. WIND EXPECTED TO EASE RELATIVELY QUICKLY IN THE EVENING HOURS
IF THE MODELS ARE CORRECT IN TIMING OF LOW MOVING EAST THROUGH CANADA
AND FRONTAL PASSAGE SOUTHEAST THROUGH THE CWA. MAY TWEAK THE WIND
SPEEDS UP IN FORECAST WORDING. WITH SUCH HIGH WIND IN BOUNDARY LAYER
WILL KEEP EYES OPEN FOR POSSIBILITY OF WIND ADVISORY FOR INTERIOR.
SUCCESSIVE MODEL RUNS CONTINUE TO BE SLOWER WITH PASSAGE OF THE
FRONT. BULK OF THE RAIN NOW PUSHES INTO THE COAST RANGE LATE
AFTERNOON AND EVENING...THEN SHIFTING SE THROUGH THE AREA
TONIGHT...WITH THE COLD FRONT FINALLY CLEARING THE CENTRAL CASCADES
LATE TONIGHT. HAVE A HYDROLOGIC OUTLOOK IN EFFECT FOR TONIGHT THROUGH
THU MORNING. GFS DOWNPLAYING THE RAIN SOMEWHAT...BUT SYSTEM CONTAINS
TROPICAL MOISTURE. DO NOT EXPECT PROLONGED PERIOD HEAVY RAIN...BUT
MODELS ARE CONTINUING TO INDICATE PRECIPITABLE WATER VALUES AROUND UP
TO 1.2 INCHES.
WESTERLY FLOW ALOFT CONTINUES THROUGH THE REST OF THE WEEK KEEPING A
COOLER PAC AIR MASS IN PLACE. 850MB FLOW WEAKENS QUICKLY BEHIND THE
FRONT BY THU...SO EXPECT OROGRAPHIC SHOWERS TO DROP OFF RELATIVELY
QUICKLY. MODELS HAVING TROUBLE RESOLVING SHORTWAVES IN THE ENSUING
WESTERLY FLOW...SO WILL NEED TO KEEP A CHANCE OF SHOWERS IN THROUGH
FRI...ESPECIALLY NW SECTIONS CLOSER TO THE STATIONARY GULF OF AK LOW.
.LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT IN THE LONGER TERM.
THE GFS ENSEMBLE MEAN INDICATES A GOOD CHANCE OF A WEEK RIDGE
BUILDING FROM THE SOUTH. AT THE SAME TIME THE TROUGH IN THE GULF OF
ALASKA IS DEEPENING. THE RESULT IS A STRENGTHENING OF THE JET STREAM
IN THE EXTENDED PERIOD. WILL GO WITH POPS LOWER THAN
CLIMATOLOGY...ESPECIALLY IN THE SOUTH ON SATURDAY AND SUNDAY MORNING.
LATE SUNDAY THE JET BEGINS TO SAG SOUTH AS THE TROUGH IN THE GULF
DEEPENS AND WE HEAD INTO WHAT APPEARS TO BE A VERY WET PERIOD WITH
STRONG WESTERLY FLOW AND GOOD OROGRAPHICS EARLY NEXT WEEK. THE CHANGE
IS USHERED IN BY A WARM WET SYSTEM MON FOLLOWED BY MUCH COOLER AIR
AND LOWER SNOW LEVELS IN THE CASCADES DROPPING TO NEAR PASS LEVELS.
&&
.AVIATION...A STRONG COLD FRONT WILL ARRIVE ON THE COAST AROUND 00Z
AND INLAND A FEW HOURS LATER. STRONG SOUTH WINDS WILL REACH THEIR
PEAK ON THE COAST AROUND 22Z-00Z WITH THE ARRIVAL OF THE FRONT. MVFR
CEILINGS WILL PERSIST ON THE COAST AND DEVELOP INLAND AS THE FRONT
NEARS THIS AFTERNOON.
&&
.MARINE...LOW LEVEL BARRIER JET AHEAD OF A STRONG PACIFIC FRONTAL
SYSTEM WILL CONTINUE STORM FORCE WINDS THROUGH FRONTAL PASSAGE THIS
AFTERNOON. MODELS HAVE INDICATED 60 KT BOUNDARY LAYER WINDS AND THIS
LOOKS REASONABLE. EXPECT WINDS TO EASE BACK TO GALE FORCE BETWEEN
21Z AND 00Z. SHOULD BE DISTINCT WIND SHIFT WITH COLD FRONTAL PASSAGE
LATE THIS AFTERNOON. WINDS WILL CONTINUE TO EASE THIS EVENING...TO
BELOW SMALL CRAFT CRITERIA AFTER MIDNIGHT. EXPECT SEAS TO REACH 20-22
FT WITH 10-11 SECOND PERIOD AS STORM FORCE WINDS EFFECT SEAS...JUST
BELOW HIGH SURF CRITERIA. SEAS WILL SUBSIDE OVERNIGHT TO AROUND 15 FT
THU MORNING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING TODAY CAPE SHOALWATER TO FLORENCE THROUGH THIS
AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST AND
COAST RANGE...AND THE S WA COAST AND WILLAPA HILLS TODAY.
&&
.PRELIMINARY POINT POPS...
AST +6656 PDX ++544 SLE ++544 EUG 9+444
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 504 AM PST WED NOV 15 2006 ORZ001>004-WAZ020-021-161400- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS- SOUTH WASHINGTON COAST- 504 AM PST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND COAST RANGE PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT TODAY FOR WIND GUSTS OF 60 TO 70 MPH. WINDS WILL BEGIN TO DECREASE LATE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WINDY CONDITIONS ARE POSSIBLE AGAIN LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY. ORZ005>013-WAZ019-022-023-039-040-161400- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY- CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 504 AM PST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-161400- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 504 AM PST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STORM WARNING IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE FORCE WINDS ARE POSSIBLE NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 922 AM PST WED NOV 15 2006 WAZ019-040-161730- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 922 AM PST WED NOV 15 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...A STRONG COLD FRONT WILL REACH THE NORTH COAST THIS AFTERNOON AND MOVE SE THROUGH THE FORECAST AREA THIS EVENING. WEAK ONSHORE FLOW WILL KEEP A THREAT OF SHOWERS OVER THE AREA THROUGH THE END OF THE WEEK. THE NEXT SIGNIFICANT SYSTEM WILL APPROACH THE PAC NW LATE IN THE WEEKEND. ================================================================= KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 11/15/06 200 FT 160009 (MPH) 400 FT 165014 (MPH) 1000 FT 195032 (MPH) 2000 FT 205033 (MPH) 2500 FT 210037 (MPH) 3000 FT 215044 (MPH) 4000 FT 215046 (MPH) 4700 FT 225046 (MPH) 6000 FT 240051 (MPH) 7000 FT 245050 (MPH) 8000 FT 250047 (MPH) 9000 FT 250046 (MPH) 9900 FT 250047 (MPH) 12000 FT 255053 (MPH) 14000 FT 260061 (MPH) 16000 FT 265067 (MPH) 18500 FT 265075 (MPH) 20000 FT 265077 (MPH) 23900 FT 265100 (MPH) 25000 FT 265120 (MPH) FORECAST WIND FOR MOUNT ST HELENS ELEV. 11/15 0400PST 11/15 1600PST 11/16 0400PST 11/16 1600PST 3000 204036 212070 259013 208019 6000 240056 235092 281024 234026 9000 243062 243080 262036 249033 12000 245066 241087 257046 254043 15000 249076 238093 259051 253052 18000 256084 239097 260063 259058 21000 262086 241104 254068 263078 24000 263086 242111 253078 265092 27000 263091 243124 256096 264100 30000 265099 242135 259111 262101 33000 265103 242135 259118 262107 36000 264116 244133 261122 263114 39000 264128 248129 263123 262118 42000 269123 251124 264121 262113 45000 274115 254116 264115 261106 48000 274103 255103 261100 258095 51000 274091 256090 259085 256084
9 high wind. Local standard time, as filed.
Reported at Rockaway Beach.
Reported at Lincoln City.
Reported at Clatsop Spit.
Reported at the Astoria Airport.
Reported at Seaside.
Reported at Tillamook.
Reported at Cape Foulweather.
Reported at the Yaquina Bay Bridge.
Reported at the Newport Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4856, 4857, 4858, 4859, 4860, 4861, 4862, 4863, 4864.